Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 149, NWS Memphis, TN

July 22, 2005Gibson County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 22, 2005, 5:55 PM CDT for Gibson County, Tennessee. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2005, 5:55 PM CDT (22:55 UTC)
Expired
Jul 22, 2005, 6:45 PM CDT
In force
50 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Gibson County, TN

The radar

The Paducah radar (KPAH), 113 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 6:08 PM CDTHAIL 0.75Rutherford, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
666 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 222255
SVRMEG
TNC053-222345-
/O.NEW.KMEG.SV.W.0149.050722T2255Z-050722T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
555 PM CDT FRI JUL 22 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GIBSON COUNTY IN NORTHWEST TENNESSEE

* UNTIL 645 PM CDT

* AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  RUTHERFORD...OR ABOUT 11 MILES NORTH OF TRENTON...AND MOVING SOUTH
  AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DYER.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3620 8886 3620 8909 3588 8914 3581 8878

$$
2 follow-up statements
000 
WWUS54 KMEG 222308
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
609 PM CDT FRI JUL 22 2005

TNC053-222345-
/O.CON.KMEG.SV.W.0149.000000T0000Z-050722T2345Z/
GIBSON TN-
609 PM CDT FRI JUL 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM CDT FOR
GIBSON COUNTY...

AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR DYER...OR ABOUT 6 MILES NORTH OF TRENTON...MOVING SOUTH
AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GIBSON.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3608 8882 3614 8906 3588 8914 3581 8878

$$
000 
WWUS54 KMEG 222320
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
621 PM CDT FRI JUL 22 2005

TNC053-222345-
/O.CON.KMEG.SV.W.0149.000000T0000Z-050722T2345Z/
GIBSON TN-
621 PM CDT FRI JUL 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM CDT FOR
GIBSON COUNTY...

AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR DYER...OR ABOUT NEAR TRENTON...MOVING SOUTH AT 10 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3608 8882 3614 8906 3594 8912 3592 8881

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 4:59 PM CDT, 56 minutes earlier.

Area forecast discussion, Jul 22, 4:59 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
459 PM CDT FRI JUL 22 2005

.DISCUSSION...

QUICK UPDATE TO ADD 20 POPS TO NORTH HALF OF FORECAST AREA. STORMS
FIRING ALONG AN OLD OUTFLOW BOUNDARY THAT WILL CONTINUE TO PROGRESS
SOUTH. THESE STORMS SHOULD REMAIN ISOLATED...BUT WITH A VERY
UNSTABLE AIRMASS IN PLACE...ANY OF THESE THUNDERSTORMS MAY BECOME
SEVERE WITH DAMAGING WINDS AND SEVERE HAIL. IN FACT...DUNKLIN
COUNTY STORM PRODUCED UP TO QUARTER SIZE HAIL IN MALDEN AT 442
PM. UPDATED ZONES AND GRIDS OUT SHORTLY.

&&

.MEG WATCHES/WARNINGS/ADVISORIES
AR...HEAT ADVISORY THROUGH SUNDAY EVENING.
MO...HEAT ADVISORY THROUGH SUNDAY EVENING.
MS...HEAT ADVISORY THROUGH SUNDAY EVENING.
TN...HEAT ADVISORY THROUGH SUNDAY EVENING.

JLH
Hazardous weather outlook, Jul 22, 2:59 PM CDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
259 PM CDT FRI JUL 22 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-231000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
259 PM CDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A HEAT ADVISORY REMAINS IN EFFECT FOR THE ENTIRE MIDSOUTH. HEAT
INDICES WILL REMAIN OVER 100 DEGREES THROUGH THE EARLY EVENING HOURS.
IN ADDITION...OVERNIGHT LOWS TONIGHT WILL ONLY BE IN THE MIDDLE TO
UPPER 70S. THESE VERY WARM AND MUGGY CONDITIONS WILL PROVIDE LITTLE
RELIEF FROM THE HOT WEATHER. ANYBODY WITH OUTDOOR ACTIVITIES SHOULD
PREPARE FOR THE HEAT. THIS INCLUDES THE ELDERLY...THOSE WITH HEALTH
PROBLEMS...AND THOSE WITHOUT AIR CONDITIONING.

.DAYS TWO THROUGH SEVEN...

HOT TEMPERATURES ARE EXPECTED THROUGH THE WEEKEND WITH HIGHS IN THE
UPPER 90S TO NEAR 100 DEGREES IN SOME LOCATIONS. HEAT INDICES WILL BE
BETWEEN 105 AND 110 DEGREES THROUGH SUNDAY. AS A RESULT THE HEAT
ADVISORY WILL REMAIN IN EFFECT THROUGH THE WEEKEND.

HOT TEMPERATURES WILL CONTINUE INTO THE BEGINNING OF NEXT WEEK...
WITH THE POSSIBILITY OF HEAT INDICES REACHING NEAR 105 DEGREES ON
MONDAY. THERE IS A CHANCE THE HEAT ADVISORY MAY BE EXTENDED INTO
MONDAY. TEMPERATURES WILL RETURN CLOSER TO NORMAL AFTER MONDAY DUE
TO HIGH PRESSURE SHIFTING EAST OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JFB

In the hours before

Special weather statement, Jul 22, 4:52 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
452 PM CDT FRI JUL 22 2005

MOZ115-222215-

PEMISCOT MO-
452 PM CDT FRI JUL 22 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...PEMISCOT COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF WARDELL AT 452 PM
CDT...MOVING SOUTH AT 20 MPH. THIS THUNDERSTORM WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAIN...WIND GUSTS IN EXCESS OF 40 MPH...AND
PEA-SIZE HAIL.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN PEMISCOT COUNTY...INCLUDING THE CITIES OF HAYTI AND
STEELE...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Jul 22, 4:54 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
454 PM CDT FRI JUL 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             MALDEN                  36.58N 89.98W
07/22/2005  0.75 INCH        DUNKLIN            MO   UTILITY COMPANY

&&

ARC
Local storm report, Jul 22, 4:59 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
459 PM CDT FRI JUL 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             MALDEN                  36.58N 89.98W
07/22/2005  1.00 INCH        DUNKLIN            MO   LAW ENFORCEMENT

0448 PM     HAIL             MALDEN                  36.58N 89.98W
07/22/2005  0.75 INCH        DUNKLIN            MO   UTILITY COMPANY

&&

ARC
Local storm report, Jul 22, 5:26 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
526 PM CDT FRI JUL 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             PIGGOTT                 36.38N 90.20W
07/22/2005  0.75 INCH        CLAY               AR   TRAINED SPOTTER

&&

ARC
Local storm report, Jul 22, 5:45 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
545 PM CDT FRI JUL 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     1 E KENNETT             36.24N 90.03W
07/22/2005                   DUNKLIN            MO   AIRPLANE PILOT

            60 MPH WINDS ESTIMATED. PORTABLE CARPORT BUILDINGS BLOWN
            OVER.

&&

ARC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:48 PM CDTSevere Thunderstorm WarningMEGHenry27 min
Jul 22, 6:16 PM CDTSevere Thunderstorm WarningMEGDyer44 min
Jul 22, 6:29 PM CDTTornado WarningMEGDyer18 min
Jul 22, 6:41 PM CDTSevere Thunderstorm WarningMEGCarroll34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.